Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 11, 2021, 4:43 PM CDT for Lee County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2021, 4:43 PM CDT (21:43 UTC)
- Expired
- May 11, 2021, 5:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
County Lee County, AL
The radar
The Maxwell AFB radar (KMXX), 64 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
633
WWUS84 KBMX 112143
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
443 PM CDT Tue May 11 2021
ALZ047-112215-
Lee AL-
443 PM CDT Tue May 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE COUNTY UNTIL 515
PM CDT...
At 442 PM CDT, Doppler radar was tracking a strong thunderstorm over
Beulah, or 10 miles northwest of Smiths, moving east at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Beulah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3258 8507 3264 8525 3272 8520 3272 8512
3269 8512 3266 8509 3265 8511 3263 8509
3262 8509
TIME...MOT...LOC 2142Z 280DEG 7KT 3267 8518
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 11, 2:55 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 11, 2:55 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 255 PM CDT Tue May 11 2021 .SHORT TERM... /Updated at 0128 PM CDT Tue May 11 2021/ Through Wednesday. Surface front remains draped across the southern portions of Central Alabama this afternoon, stretching from just south of Demopolis northeastward to Auburn. Cooler and relatively drier air remains north of the front, while warm and humid air is present across southeastern counties. We'll be watching areas along the I-85 corridor and southward later on this afternoon for a few strong storms, as SBCAPE is around 2500 J/kg with 0-6km bulk shear values around 30 knots. An outflow boundary is currently pushing northeastward from southwest Alabama that will also contribute to the strong storm possibility. Areas north of the front are expected to see only stable light showers throughout the remainder of the afternoon. Another shortwave impulse will move across the southeast overnight tonight, bringing widespread showers and embedded storms for a majority of locations. Heaviest rain will remain across the southern half of the state, with averages between one and two inches expected, with locally higher amounts. Showers and storms will eventually push southward as northerly surface flow takes back over by Wednesday afternoon. A longwave trough will then deepen over the eastern CONUS Wednesday night, finally drying everyone out across much of the southeast. 56/GDG .LONG TERM... /Updated at 0221 PM CDT Tue May 11 2021/ Thursday through Monday. Only a few lingering showers expected across the southeast counties Thursday morning. The main upper trof axis will finally exit Alabama Thursday night with drier and cooler air overspreading the area Thursday night and into Friday. Lows Friday morning will be in the middle to upper 40s for many areas with highs in the 70s. Rain free conditions Friday through Sunday with a gradual warming trend as an upper ridge builds in from the west. Increasing rain chances Monday over west Alabama as a weak upper level disturbance approaches the Mississippi River. 58/rose Previous long-term discussion: /Updated at 425 AM CDT Tue May 11 2021/ Thursday through Monday. An upper level trough slides through the Mid-MS Valley and will finally help push the stalled frontal boundary further to the south on Thursday. There could be some lingering showers in the southeastern portions of Central AL early Thursday, but we should see decreasing rain chances throughout the day. Ridging builds in across the Gulf States Thursday night through Friday as a broad surface high moves through the Central and Northern Appalachians. This will lead to a drier air mass across our area with synoptic subsidence, limiting any potential for rainfall as we go into the weekend. Skies become mostly clear on Saturday as a we start to see a rebound in afternoon high temperatures, with highs in the 80s both Saturday and Sunday. The ridge is expected to continue shifting eastward over the weekend. By Sunday evening and Monday, the center of the low level ridge is just off the Mid-Atlantic Coast, which will allow for a deeper, southerly flow to develop across our area. This southerly flow will help advect moisture off the Gulf. Model guidance suggests a transition away from the zonal flow as a weak trough slides across the Plains and another dips into the Western States. Quite a bit of variance exists in the models on how this western trough pattern evolves. For now, I'll slowly increase rain chances across the west on Monday, but won't go any higher than 20-30% at this time. 25/Owen && .AVIATION... 18Z TAF Discussion. Aviation impacts will be aplenty during the forecast period, with low stratus, showers, and possibly TSRA at times. For the short- term period, TSRA will be the hazard across the southern terminals of TOI and MGM, as a large cluster of storms moves northeast out of southwest Alabama. Expect amendments to mention TSRA this afternoon, with gusty winds and rapid reductions in visibility. Only SHRA are mentioned at the northern sites at this time, with all sites expected to have IFR cigs overnight tonight through Wednesday morning as widespread showers and possibly a storm move into the area. Note: AMD NOT SKED until further notice at KASN due to ongoing equipment issues. 56/GDG && .FIRE WEATHER... Cloudy and moist conditions through Wednesday night will result in cooler than normal daytime temperatures and higher than normal daytime RH values on Wednesday. A fast moving upper impulse will bring widespread showers and thunderstorms to Central Alabama tonight, with rainfall amounts averaging one-half to three- quarters of an inch. A lingering cool front near the I-85 corridor on Wednesday will result in a chance of showers across the southern counties Wednesday through Thursday morning. Drier air will spread from north to south on Thursday as a high pressure system moves into the area. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 54 62 47 67 43 / 80 60 30 20 0 Anniston 57 64 49 67 47 / 80 70 30 20 0 Birmingham 57 66 52 68 48 / 80 50 20 20 0 Tuscaloosa 60 68 53 70 49 / 90 50 20 20 0 Calera 60 66 52 67 49 / 80 70 30 20 0 Auburn 63 69 52 64 49 / 80 80 50 30 0 Montgomery 65 73 56 69 50 / 80 80 40 30 0 Troy 65 75 54 67 48 / 80 80 50 30 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 11, 4:27 AM CDT, 12 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 427 AM CDT Tue May 11 2021 ALZ011>015-017>050-121230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 427 AM CDT Tue May 11 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, May 11, 4:43 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
443 PM CDT Tue May 11 2021
ALZ047-112215-
Lee AL-
443 PM CDT Tue May 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE COUNTY UNTIL 515
PM CDT...
At 442 PM CDT, Doppler radar was tracking a strong thunderstorm over
Beulah, or 10 miles northwest of Smiths, moving east at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Beulah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3258 8507 3264 8525 3272 8520 3272 8512
3269 8512 3266 8509 3265 8511 3263 8509
3262 8509
TIME...MOT...LOC 2142Z 280DEG 7KT 3267 8518
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 6:28 PM CDT | Special Weather Statement | BMX | Russell | 32 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.